Sunday, July 6, 2008

Tysabri and Melanoma - Company Rebuttal Disputes Link

I received this update from Bernice Schacter, Research Advocate for the Delaware Chapter of the NMSS regarding Tysabri and melanoma -- it appears that there may not be a causal connection between the two after all. I'm not on Tysabri, but am posting for those of you who are.

If you don't want to read the whole article, here is the bottom line:


"...the incidence of melanoma was similar in those who received Tysabri (0.07%) compared to those who received inactive placebo (0.10%). In addition, a review by the authors of the company's post-marketing safety surveillance data did not indicate in increased risk of melanoma in over 21,000 treated patients (as of December 2007)."

Here is the entire article:

NEW INFORMATION POSTED ABOUT MULTIPLE SCLEROSIS

This bulletin has been posted to the NMSS our Web site, and the text is also pasted below:

Previous Report of Two Cases of Melanoma (Skin Cancer) Reported in People Taking Tysabri for MS Updated with Company Rebuttal
http://www.nationalmssociety.org/research/research-news/news-detail/index.aspx?nid=256

Jul 02, 2008

Previous Report of Two Cases of Melanoma (Skin Cancer) Reported in People Taking Tysabri for MS Updated with Company Rebuttal

Originally Reported on February 7, 2008 - See Update Below, July 2, 2008

Physicians in Boston have reported two cases of melanoma (skin cancer) that developed in women in their practice who were administered Tysabri® (natalizumab, Biogen Idec and Elan Pharmaceuticals) to treat their multiple sclerosis. John T. Mullen, MD, and two colleagues (Beth Israel Deaconess Hospital, Boston) reported the cases in the New England Journal of Medicine (2008;358[6]:647-8). The melanomas developed early in the course of treatment, but it cannot be confirmed from these case reports that Tysabri caused them. However, the authors advise against treating individuals with Tysabri when there is a personal or family history of melanoma or in patients with atypical moles or ocular nevus (spot at the back of the eye).

Background: Tysabri is a laboratory-produced monoclonal antibody that is approved for patients with relapsing forms of MS to delay the accumulation of physical disability and reduce the frequency of clinical exacerbations. It is designed to hamper movement of potentially damaging immune cells from the bloodstream, across the "blood-brain barrier" into the brain and spinal cord.

Details: Dr. Mullen's team reports that a 46-year-old woman developed a melanoma shortly after receiving her first dose of Tysabri, and an ocular nevus developed into a melanoma after several doses in a 45-year-old woman with a family history of melanoma . A case of melanoma also appeared in the AFFIRM study - which involved 942 individuals with relapsing MS, who received either Tysabri or inactive placebo by intravenous infusions every four weeks for more than two years - in a patient with a history of malignant melanoma.

It cannot be confirmed from these reports that there is a causal link between Tysabri administration and the occurrence of melanoma. However, given these occurrences, the authors recommend that Tysabri not be administered to people with a history or family history of melanoma.

"These reports raise concern and they underscore the importance of carefully tracking patients on powerful medications like Tysabri," said Dr. John R. Richert, executive vice president of research and clinical programs at the National MS Society. "This drug is relatively new to the market, and as experience grows we are bound to learn more about its benefits as well as possible adverse events," Dr. Richert added.

JULY 2, 2008 UPDATE:
In a letter to the editor published in the July 3, 2008 issue of the New England Journal of Medicine (2008; 359[1]:99-100), Dr. Michael A. Panzara and other representatives of Biogen Idec, Inc., pointed out that individual case reports, such as were reported by Dr. Mullen and colleagues, do not provide an adequate basis for proving cause and effect. The authors reviewed safety data from several clinical trials of Tysabri involving thousands of people and found that the incidence of melanoma was similar in those who received Tysabri (0.07%) compared to those who received inactive placebo (0.10%). In addition, a review by the authors of the company's post-marketing safety surveillance data did not indicate in increased risk of melanoma in over 21,000 treated patients (as of December 2007).


Tysabri is a registered trademark of Biogen Idec and Elan.
HOME

1 comment:

  1. Hi Joan,

    Do you use Tysabri? If so,

    I've got a Tysabri project underway. Please stop by sometime and help contribute some information.

    Thanks

    http://brassandivory.blogspot.com/2008/09/calling-all-tysabri-patients-informal.html

    ReplyDelete

Note: Only a member of this blog may post a comment.